Idaho, 2010

Hail and Damaging Wind in Idaho, August 10, 2010

August 10, 2010 · NWS MSO · 4 events in 2 counties and zones

A closed low over the Pacific Northwest pumped very moist and unstable air into portions of north central Idaho, allowing a few strong to severe thunderstorms to develop. Large hail, up to the size of golfballs, and deadly lighting.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A closed low over the Pacific Northwest pumped very moist and unstable air into portions of north central Idaho, allowing a few strong to severe thunderstorms to develop. Large hail, up to the size of golfballs, and deadly lighting. A Salmon man lost his life due to a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 10, 1:56 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 10, 1:56 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT TUE AUG 10 2010

...STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
WESTERN MONTANA AND CENTRAL IDAHO...

.DISCUSSION...THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN MONTANA AND
CENTRAL IDAHO THIS AFTERNOON. STRONG WINDS...HAIL LARGER THAN
NICKELS...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS...MAINLY SOUTHEAST OF A LINE FROM KALISPELL TO OROFINO
IDAHO. THIS AREA IS WHERE MOST OF THE INSTABILITY AND SHEAR ARE
LOCATED THAT WILL HELP SUSTAIN LARGE THUNDERSTORMS. THUNDERSTORMS
WILL LIKELY LAST INTO THE EVENING AND TRANSITION TO RAIN SHOWERS
LATER TONIGHT.

WEDNESDAY...THE CLOSED UPPER LOW CONTINUES TO SLOWLY MOVE ACROSS
EASTERN WASHINGTON...EASTERN OREGON AND CENTRAL IDAHO. SEVERAL
SHORT WAVES WILL MOVE AROUND THE LOW THROUGH WESTERN MONTANA AND
CENTRAL IDAHO SPAWNING AREAS OF CONVECTION THROUGH THE MORNING AND
AFTERNOON HOURS. WIDESPREAD RAIN SHOWERS AND SCATTERED
THUNDERSTORMS WILL BE FOCUSED ACROSS MUCH OF NORTHWEST AND WEST
CENTRAL MONTANA AND CENTRAL IDAHO IN THE MORNING. THE FOCUS FOR
THE STRONGEST STORM POTENTIAL IN THE AFTERNOON WILL BE IN LEMHI
COUNTY AND SOUTHWEST MONTANA. TEMPERATURES WEDNESDAY AFTERNOON
SHOULD REMAIN FAIRLY COOL AND STRUGGLE TO REACH THE UPPER 70S OR
80. TEMPERATURES WEDNESDAY WILL BE DEPENDENT ON LOCATIONS OF
MORNING RAINFALL AREAS AND AMOUNT OF CLOUD COVER THROUGHOUT THE
DAY.

THURSDAY AND FRIDAY...THE UPPER LEVEL TROUGH WILL BEGIN TO EXIT
THE REGION KEEPING A NORTHWESTERLY FLOW OVER THE REGION. SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...PARTICULARLY
ALONG THE CONTINENTAL DIVIDE. THE POTENTIAL FOR UP TO AN INCH OF
SNOW EXISTS IN THE HIGH TERRAIN THURSDAY MORNING AS SNOW LEVELS
DROP TO AROUND 9000 FEET.

SATURDAY THROUGH MONDAY...A GENERAL DRYING AND WARMING TREND IS
EXPECTED AS A RIDGE OF HIGH PRESSURE BUILDS ALOFT. TEMPERATURES
WILL RETURN TO ABOVE NORMAL BY SUNDAY.

&&

.AVIATION...THE UPPER LEVEL LOW SYSTEM POSITIONED OVER THE PACIFIC
NORTHWEST WILL CONTINUE TO PUMP MOIST UNSTABLE AIR INTO NORTH-
CENTRAL IDAHO AND WESTERN MONTANA THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS. SOME OF THE STORMS MAY CONTAIN LARGE HAIL AND
STRONG WINDS. LOWER CLOUD BASES AND REDUCED VISIBILITIES WILL
LIKELY BE ENCOUNTERED IN THE VICINITY OF SHOWERS AND THUNDERSTORMS...
OBSCURING HIGHER TERRAIN IN THE PROCESS. ALL AIR FIELDS WILL BE
IMPACTED THROUGH WEDNESDAY MORNING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING LOWER HELLS
     CANYON/SALMON RIVER REGION...SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...LOEFFELBEIN
LONG TERM....PALLISTER
AVIATION...RPN

In the hours before

Special weather statement, Aug 10, 12:53 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT TUE AUG 10 2010

IDZ006-009-102045-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
153 PM MDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHEASTERN IDAHO COUNTIES UNTIL 245 PM MDT/145 PM PDT/...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES SOUTHEAST OF CHINA BAR AND LEHMI CREEK
IN 2007 BURN AREA...OR 53 MILES WEST OF SALMON...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME NORTHWESTERN LEMHI AND SOUTHEASTERN IDAHO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4522 11513 4566 11490 4550 11446 4518 11485
      4518 11504
TIME...MOT...LOC 1953Z 211DEG 22KT 4525 11496

KITSMILLER
Special weather statement, Aug 10, 2:20 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
320 PM MDT TUE AUG 10 2010

IDZ006-102200-
SOUTHERN CLEARWATER MOUNTAINS-
220 PM PDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO COUNTY UNTIL 300 PM
PDT...

AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 34 MILES NORTHEAST OF CHINA BAR AND LEHMI CREEK
IN 2007 BURN AREA...OR 46 MILES SOUTHWEST OF HAMILTON...MOVING NORTH
AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEASTERN IDAHO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4627 11491 4609 11451 4570 11477 4576 11502
TIME...MOT...LOC 2119Z 198DEG 31KT 4581 11485

The radar

The Missoula radar (KMSX), 195 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Lemhi

When
August 10, 3:00 PM MST to 3:15 PM MST
Where
Lemhi County, 4.17 mi N of Carmen
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
45.290, -113.890

A 37 year old man riding a horse was struck by lightning and killed.

Hail, Idaho

When
August 10, 2:51 PM PST to 3:06 PM PST
Where
Idaho County, 53.92 mi ENE of Lowell
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
46.500, -114.590

A US Forest Service trail crew reported hail up to 1.75 inches in diameter.

Heavy Rain, Idaho

When
August 10, 6:55 PM PST to 7:07 PM PST
Where
Idaho County, 0.69 mi N of Freedom
Reported by
Law Enforcement
Coordinates
45.640, -116.280

Law enforcement reported a mudslide over Highway 95 near Slate Creek due to heavy rain.

Thunderstorm Wind, Idaho

When
August 10, 8:00 PM PST to 8:15 PM PST
Where
Idaho County, 0.69 mi S of Lowell
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.140, -115.600

Severe thunderstorm winds blew down a large tree on to a cabin at Three Rivers Resort in Lowell. Very heavy rain was blowing sideways.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lemhi2010-08-1037MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258059, 258057, 258058, 258060.